What is Tylenol?
Tylenol (acetaminophen) is a pain reliever and a fever reducer.
Tylenol is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Tylenol may also be used for purposes not listed in this medication guide.
You should not use Tylenol if you have severe liver disease.
An overdose of acetaminophen can damage your liver or cause death.
Adults and teenagers who weigh at least 110 pounds should not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.
Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child’s weight and age. Use exactly as directed on the label.
Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.
Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
Stop taking Tylenol and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Before taking this medicine
You should not take Tylenol if you are allergic to acetaminophen, or if you have severe liver disease.
Do not take acetaminophen without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take Tylenol.
Your doctor will determine whether Tylenol is safe for you to use during pregnancy. Do not use this medicine without the advice of your doctor if you are pregnant.
Acetaminophen can pass into breast milk and may harm a nursing baby. Ask a doctor before using this medicine if you are breastfeeding.
Do not give this medicine to a child younger than 2 years old without the advice of a doctor.
How should I take Tylenol?
Tylenol exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.
Do not take more than your recommended dose. An overdose of acetaminophen can damage your liver or cause death.
Adults and teenagers who weigh at least 110 pounds (50 kilograms): Do not take more than 1000 milligrams (mg) at one time. Do not take more than 4000 mg in 24 hours.
Children younger than 12 years old: Do not take more than 5 doses of acetaminophen in 24 hours. Use only the number of milligrams per dose that is recommended for the child’s weight and age. Use exactly as directed on the label.